Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS State College, PA

April 1, 2023Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 1, 2023, 1:33 PM EDT for Warren County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2023, 1:33 PM EDT (17:33 UTC)
Expired
Apr 1, 2023, 2:45 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:59 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 1, 11:38 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
1138 AM EDT Sat Apr 1 2023

.SYNOPSIS...
A volatile and very windy start to April 2023 and opening day of
trout season in PA with rounds of rain showers and strong to
damaging wind gusts. Cooler temperatures and dry weather to
close out the weekend with plenty of sunshine and lighter wind.
The key weather highlight next week will be a warm surge with
temperatures trending well above normal through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Skies clearing out quickly across the Susq Valley late this
morning with full sunshine across the western two-thirds of PA.

A high probability for a significant high wind and/or enhanced
convective wind event exist for the early to mid afternoon
hours across Central and Western parts of the CWA, and late this
afternoon/very early this evening over the Susquehanna Valley
and points east.

The rare combination (in this part of the of the country) from
wind and increasing buoyancy/large scale lift from initially
full sunshine and an approaching vigorous mid/upper level trough
will support a line of severe TSRA racing east at an incredible 70
to 75 mph (now seen across Central OH and noted by highly
elongated HRRR 1 hour precip cells within a QLCS type of
structure).

Inverted-V soundings beneath the high-based CB will combine
with 0-3 km bulk shear of 50-70KT to bring localized areas of
enhanced wind damage where the stronger mid level winds are
mixed down through precip cores/accompanying mini bow
signatures. Localized 80KT westerly winds are possible in the
stronger precip cores

Previous...

The key message particularly from this afternoon through early
tonight will be a high/damaging wind threat. While there
remains some uncertainty in how convection may evolve, the hires
model data continues to signal the potential for a maturing/surging
low topped squall line to deliver numerous wind gusts in excess
of 50kt.

Strong pressure rises in the wake of a secondary cold front
(possibly enhanced to some extent by the QLCS feature) along
with steepening lapse rates should also aid in downward
momentum transfer resulting in sfc wind gusts in the 50-65 mph
range. We upgraded the wind advisory to a high wind warning for
rest of the southern tier counties.

Much colder, post-frontal WNW flow will drive a rain to snow
shower transition across the northern and western Alleghenies
late tonight with a minor accumulation <1 inch possible in the
favored upslope areas by Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Building high pressure will bring an end to any lingering snow
showers across the western high terrain early Sunday morning,
with clearing skies and a noticeably colder/drier airmass
briefly returning to close out the first weekend of April. Max
temps will be 15 to 25 degrees colder than Saturday.

All guidance points to fair weather Monday as high pressure
passes off the Mid Atlantic coast. An ensuing southwest flow
advects much warmer air into the Commonwealth with a springtime
warming trend getting underway. A weak shortwave passing north
of the region should push a dying cold front into northern PA
Monday night with some light rain possible over this area.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low level convergence and a plume of anomalous pwats along the
front should support a fair amount of cloud cover and the chance
of showers Tuesday. However, lack of large scale forcing
supports only limited POPs.

All medium range guidance supports very warm conditions midweek,
peaking on Wednesday, as the stalled front lifts north of the
state ahead of an upstream trough. Diurnal heating, combined
with falling heights ahead of the trough, should translate to an
increased chance of showers Wednesday during the day,
especially over the W Mtns. Ensemble mean 850mb temps around 11C
could support temps pushing 80F in southern valleys if there's
enough sunshine.

Model spread and forecast uncertainty increase the second half
of next week regarding the timing of the upstream trough.
However, all guidance tracks the associated surface low well north
of PA, with a trailing cold front and potential showers coming
through in the Wednesday night to Thursday AM time frame. Temps
slip back toward seasonal norms by Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Rapid clearing is anticipated behind the exiting cold front
early Saturday morning. However, increasingly gusty southwest
winds are expected to develop by Saturday afternoon ahead of a
more potent cold front approaching from the west. The cold
front, which should barrel through central PA between 18Z-22Z,
will be accompanied by a brief shower or thunderstorm in many
locations. Some of the storms could contain wind gusts over 50
kts. Behind the front, strong westerly winds will impact the
entire area. Bufkit soundings support gusts to around 40kts into
the evening hours. Upsloping flow is also likely to yield MVFR
cigs and light snow showers across the W Mtns Saturday evening.

Outlook...

Sun...Early AM low cigs possible Laurel Highlands.

Mon...No sig wx expected.

Tue...AM low cigs possible N Mtns.

Wed...AM low cigs possible eastern PA. PM tsra impacts possible,
mainly western PA.

&&

.CLIMATE...
Welcome to April. Here is a look at the March monthly
temperature, precipitation, and snowfall at Harrisburg and
Williamsport along with departure from normal.

Harrisburg:
Avg. Temp = 43.0F (+1.2F)
Total Precipitation = 2.78 (-0.92")
Total Snowfall = T (-5.6")

Williamsport:
Avg. Temp = 40.0 (+1.3F)
Total Precipitation = 2.72 (-0.41")
Total Snowfall = 6.6" (-0.7")

Warmth builds through early next week with record hi min temps
forecast on Wed. 4/5.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM EDT Sunday for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053-058.
High Wind Warning until 2 AM EDT Sunday for PAZ024>028-033>036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Martin/RXR
AVIATION...Lambert/Fitzgerald/Colbert
CLIMATE...
Hazardous weather outlook, Apr 1, 12:02 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1202 PM EDT Sat Apr 1 2023

PAZ025>028-034>036-056-057-059-063>066-021615-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1202 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-037-041-042-045-046-049>053-058-021615-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
1202 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-021615-
Cambria-Somerset-
1202 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-021615-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
1202 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:07 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCambria, Somerset53 min
Apr 1, 2:18 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Clearfield, Elk, McKean57 min
Apr 1, 2:50 PM EDTSpecial Weather StatementCTPBedford, Blair25 min
Apr 1, 3:07 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCentre, Clinton, Potter53 min
Apr 1, 3:11 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin49 min
Apr 1, 3:26 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCambria34 min
Apr 1, 3:31 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPLycoming, Tioga59 min
Apr 1, 3:44 PM EDTSpecial Weather StatementCTPBlair16 min
Apr 1, 3:57 PM EDTSpecial Weather StatementCTPBlair48 min
Apr 1, 4:13 PM EDTSpecial Weather StatementCTPClearfield47 min
Apr 1, 4:25 PM EDTSpecial Weather StatementCTPBlair, Cambria50 min
Apr 1, 4:50 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York40 min
Apr 1, 5:16 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York74 min
Apr 1, 5:47 PM EDTSpecial Weather StatementCTPAdams, Franklin43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.